Hail, Weld
- When
- September 14, 5:53 PM MST
- Where
- Weld County, 5.63 mi S of Gill
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.370, -104.510
A severe thunderstorm produced large hail, from half dollar to ping pong size, and wind gusts to 65 mph in Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, from half dollar to ping pong size, and wind gusts to 65 mph in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 14, 2:35 PM MST, 3 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 335 PM MDT WED SEP 14 2016 .SHORT TERM...(This evening through Thursday) Issued at 335 PM MDT Wed Sep 14 2016 Scattered showers have been moving across the mountains this afternoon, but nothing has developed on the plains yet. Moderate to strong southwest flow aloft continues ahead of the trough axis which is moving into the northwest corner of the state at this time. The latest HRRR model runs continue showing a round of showers moving over the plains during the evening, so will stick with that. Gusty winds, brief rain and small hail will be the main threat. The airmass on the plains looks like it will remain capped until the upper trough moves out of the mountains. On Thursday, westerly flow aloft will continue in the wake of tonight's upper trough. Temperatures will be a few degrees cooler than this afternoon, but the airmass will become unsettled in the afternoon, leading to isolated showers developing again. Mountain areas may see a little bit more shower activity than on the plains. .LONG TERM...(Thursday night through Wednesday) Issued at 335 PM MDT Wed Sep 14 2016 The upper trof will begin to move out into the northern high plains Thursday night and Friday. This trof send a weak frontal surge through Northeast Colorado with shallow upslope flow and a bit cooler temperatures for Friday. Overall the airmass will be drier on Friday but with heating and some lingering moisture there will still be isolated afternoon/evening showers mainly over mountains and higher terrain areas. For Saturday, some warming but weak trofiness upstream will still help support showers and thunderstorms mainly mountains and Palmer Divide. For Sunday through Tuesday there will be a drier West to Southwest flow over Colorado. This will result in warmer temperatures with readings back into the 80s across the plains through early next week. By next Wednesday the next upper trof will sweep across the region with the bulk of the moisture remaining North of Colorado. Certainly some cooler temperatures and a slight chance of showers for now. The european solution is much slower and low confidence at this time on any one solution. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 335 PM MDT Wed Sep 14 2016 Convergence boundary has settled over the airport, causing a variety of wind directions across the airfield. This boundary will remain in the vicinity until showers come off the foothills to displace the wind field. One or two rounds of showers will move over the airports this evening, then decreasing clouds should develop. Isolated showers will be possible again tomorrow afternoon. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Dankers LONG TERM...Entrekin AVIATION...Dankers
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1111 AM MDT WED SEP 14 2016 COZ030>051-151715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1111 AM MDT WED SEP 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AND MOVE EAST ONTO THE PLAINS THROUGH THE EVENING. MOST OF THE STORMS WILL ONLY PRODUCE LIGHT RAIN AND BRIEF GUSTY WINDS. HOWEVER, A FEW OF THE STORMS COULD BE STRONGER. HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. THE MOST LIKELY AREA FOR THESE STORMS WILL BE EAST OF THE I-25 CORRIDOR AND WEST OF A LINE FROM LIMON TO STERLING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FROM THURSDAY THROUGH SATURDAY. THE BEST CHANCE FOR STORMS WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER DIVIDE. TEMPERATURES WILL REMAIN COOLER THAN NORMAL WITH READINGS REMAINING IN THE 70S ACROSS THE PLAINS. THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
514 PM MDT WED SEP 14 2016
COZ043-150000-
CENTRAL AND SOUTH WELD COUNTY CO-
514 PM MDT WED SEP 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD COUNTY UNTIL
600 PM MDT...
AT 514 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUDSON...OR 22 MILES SOUTH OF GREELEY...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUDSON...KERSEY...KEENESBURG...ROGGEN AND RIVERSIDE RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4031 10417 4000 10454 4000 10457 4007 10469
4048 10451
TIME...MOT...LOC 2314Z 209DEG 19KT 4011 10460
BARJENBRUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
534 PM MDT WED SEP 14 2016
COZ039-150015-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
534 PM MDT WED SEP 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOULDER COUNTY UNTIL
615 PM MDT...
AT 533 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTH BOULDER...OR 28 MILES NORTHWEST OF DENVER...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOULDER...LONGMONT...ERIE AND NIWOT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4006 10506 4001 10530 4003 10531 4003 10530
4006 10530 4007 10531 4007 10529 4010 10529
4023 10506
TIME...MOT...LOC 2333Z 227DEG 26KT 4007 10526
BARJENBRUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 613 PM MDT WED SEP 14 2016 COZ039-040-043-150045- CENTRAL AND SOUTH WELD COUNTY CO- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 613 PM MDT WED SEP 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...SOUTHEASTERN BOULDER AND EXTREME NORTHERN BROOMFIELD COUNTIES UNTIL 645 PM MDT... AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LAFAYETTE...OR 18 MILES NORTHWEST OF DENVER...MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN THORNTON...NORTHEASTERN WESTMINSTER... NORTHERN BROOMFIELD...LAFAYETTE...LOUISVILLE...ERIE...FIRESTONE... FREDERICK...FORT LUPTON...DACONO...PLATTEVILLE AND HUDSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3992 10513 3998 10520 4029 10483 4006 10464 TIME...MOT...LOC 0013Z 242DEG 31KT 3998 10510 BARJENBRUCH
The Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657199, 657200, 657201.